Tardive dyskinesia in older persons taking antipsychotics

Leslie Citrome*, Stuart H. Isaacson, Danielle Larson, Daniel Kremens

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

Abstract

Tardive dyskinesia (TD) is a hyperkinetic movement disorder caused by the use of dopamine receptor-blocking agents (DRBAs), a category of medications that includes first-and second-generation antipsychotics (APs) and agents such as metoclopramide that are used for the treatment of nausea and gastrointestinal dysmotility. While TD can affect people of all ages, older age is associated with increased risk of TD and also with the emergence of TD occurring after shorter treatment durations and lower dosages of DRBAs. TD is char-acterized by involuntary movements that include the face, limbs, and trunk, and is associated with increased comorbidities, social stigmatization, and impaired physical and mental health. Once present, TD tends to persist despite AP dose adjustment or discontinuation. Even with the use of US Food and Drug Administration (FDA)-approved medications for TD, symptoms may persist. Because the leading hypothesis for the pathophysiology of TD has been dysregulation of dopamine transmission due to treatment with DRBAs, APs that avoid postsynaptic dopamine receptor blockade may provide an alternative therapeutic approach for patients who require an AP. In this review, we discuss the risks, burdens, prevention, and management of TD, with a focus on older people.

Original languageEnglish (US)
Pages (from-to)3127-3134
Number of pages8
JournalNeuropsychiatric Disease and Treatment
Volume17
DOIs
StatePublished - 2021

Keywords

  • Age
  • Antipsychotic medications
  • Tardive dyskinesia

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Biological Psychiatry

Fingerprint

Dive into the research topics of 'Tardive dyskinesia in older persons taking antipsychotics'. Together they form a unique fingerprint.

Cite this